CSN Login
Members Online: 10

You are here

Prednisone with R chop

Dmoore4683
Posts: 1
Joined: May 2017

Has anyone ever lowered their dose of the prednisone while doing r chop for NHL  

yesyes2
Posts: 584
Joined: Jul 2009

Hello Dmoore4683,

When I was treated for a very agressive and rare NHL and was given RCHOP, I refused to take 100 mg of the prednesone.  I did not and stll do not understand the dosage of this drug.  Every other drug in the cocktail is weight /BMI so my doctor adjusted the dosage.  I believe I took 75 or 80 mg daily.  Our conversation went like this:  (me) are there any other  protocals where the dosage of preds is less  (Dr)  yes,  (me) and what was that?  (Dr)  either 75 or 80 mgs  (me)  okay that is what I will take.  I completed treatment in March 2010 and am still disease free.  Funny thing is that my doctor didn't remember this conversation.  When I asked for my chemo records chart it showed 100 mg.  I told him per our conversation I only took 80.  He didn't appear too happy abouth that but said that was still a strong dose.  I don't recommend anything but yes it can be done.  Todate I don't get the 100 mg for everyone.  I don't see how a 120 lb women needs the same dosage as a 210 lb man.  If there ever is a recurrance we will never know if it was due to a reduced prednesone.  BTW, after my second round my doctor removed the drug vincristine because of neuropathy, and on the 6th round after 2 days on the preds he had me stop that too as it was causing stomach issues.  After two rounds of chemo I had a pet scan which came back showing I was in remission.

I want to wish you the very best in what ever you decide to do.  Let us know what you decide.

Leslie

yesyes2
Posts: 584
Joined: Jul 2009

There used to be a women on here several years ago who took 60 mgs because steroids made her very ill.  And I know of 2 other people who decided to stop taking the steroids around round 4 or 5 of 6 sessions of RCHOP.  It is one of the medications with a low compliance rate.

Good luck,

Leslie

Sandy Ray's picture
Sandy Ray
Posts: 97
Joined: May 2017

I take the full dosage and am about to complete round 4 of 6. I was just wondering why you were wanting to not take it. Let me say I never took any medication before the diagnosis other than an Aleve  or Tylenol on any kind of regular basis. The prednisone causes me more problems than  chemo. Constipation being the easiest one to control. I know it keeps a lot of people from sleeeping. I find if I stay awake all day which I do most of the time I can sleep pretty well at night. I do take a Zyrtec my Dr prescribed for some of the chemo side effects right before bed and maybe this helps. The prednisone does throw my blood sugar all out of control. So almost no carbs or sugars for the day of treatment and about 7 days following treatment. Then I can ease into a normal diet. I am a little nervous that after it is all over my blood sugar will still have some issues.

Anyway back to my question of why you do not want to take a full dose? 

Sandy Ray

yesyes2
Posts: 584
Joined: Jul 2009

Hi Sandy Ray,

I have a number of auto immune diseases that complicate me taking any medication.  All surgery and any injury can result in that area of my body developing lymphodema, and has.  Prednisone causes water retention and aggrivates my condition.  During the final round I begain to swell, which is why my doctor decided to cut it short.  And I was told by one doctor that the dosage of 100 mg for everyone makes it easier for the doctors.  I don't know if that is true or not.  Over the years I have learned to trust both my body and my intuition to do what is right for me.  Right may not be best so you need to decide before hand that you are also okay with the concequences of your decision.  Seems that every little thing that is done to me has consequences that the medical establishment didn't think would happen.  So I have to trust my judgement on all things.  Also I have a history of having survived 4 cancers, 2 breast and 2 lymphomas.  And I am dealing with at least 5 different auto immune diseases.

Hope this helps to see were I am coming from.

Leslie

 

Sandy Ray's picture
Sandy Ray
Posts: 97
Joined: May 2017

yesyes2,

thanks for the response. Hope you did not think I was questioning your decision. I think we all have to know what we feel comfortable with. I have been concerned about the prednisone because of how it affects my sugar. I have been able to regulate it with my diet at this point. It does mean almost  no sugar or carbs for about 9 days before my body starts handling things again on it's own. I was so blessed before diagnosis. I had really almost no health issues. A couple of kidney stones that were pesty but  adult life has been pretty easy. I am trying to navigate all this now. It has definitely changed my life. Hopefully the glucose problem will go away after the next 2 treatments.

Glad you are doing well. I am convinced we have come a long way with medicine in my lifetime. I also am convinced we are still practicing medicine learning new things everyday. Sometimes they learn new things that are working much better. Sometimes we are finding out that some things we have done for years was actual no help or harmful. We do the best we can! Also knowing all people are different and respond differently to meds.

Again I was not second guessing your decision just curious.

Wishing you the best! You have had a much tougher ride than mine! I admire people much more now that I know how much health affects our lives.

Sandy Ray

dana-mihaela's picture
dana-mihaela
Posts: 39
Joined: Sep 2016

 For me also Prednisone was worse than the chemo. I had very bad side effects from it, sleeplesness and agitation and after 5 days of 100mg/day you stop to 0 and I would get very low and tired. I got 5  rounds of R-CHOP and for the last 2 my doctor reduced the dose for me for only 3 days instead of 5. She told me that she does not really know why it is part of the protocol being and anti inflamatory and steroid medication. It is supposed to decrease swelling around tumors and inflamation but it does not actually kill the cancer. 

Good luck to you,

Dana

carolinagirl811
Posts: 15
Joined: Feb 2015

I recently finished the 2.5 year protocol for pediatric-ALL for my diagnosis of stage III lymphoblastic lymphoma. Partway through delayed-intensification, I was complsfely removed from prednisone due to avascular necrosis. They were awful for me too. I gained weight, got acne, and couldn't sleep. Coming off of them was the worst though. I have a high pain tolerance, but the leg pain they would cause was excruciating. I also would get nose bleeds coming off. I'm in remission, but I do worry about the affects of changing my protocol. Nice to read such nice things in this thread!

po18guy
Posts: 996
Joined: Nov 2011

Wondering why you ask. If this is per your hematologist, then it should have been well explained. Call them back, as you're paying them good $$$ for answers.  Prednisone is not an anti-cancer drug per se. It reduces the inflammation that is conducive to tumor cell growth. But - it is destructive, being toxic to kidneys, adrenal glands and other organs. It can cause glaucoma, cataracts, hypertension, osteoporosis, diabetes, mania, depression - you name it. Post-transplant, I have been on as much as 95mg daily and it is horrible stuff. I welcome reductions in prednisone - except that my transplanted immune system then tries to kill me. But, that is another story.  

Subscribe to Comments for "Prednisone with R chop"